Georgia, 2012Flash Flooding in Georgia, August 11, 2012
August 11, 2012 · NWS CAE · 5 events in 2 counties and zones
Locally heavy rains produced some flash flooding in Columbia and Richmond Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rains produced some flash flooding in Columbia and Richmond Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 11, 8:49 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 11, 8:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
949 AM EDT SAT AUG 11 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE FORECAST AREA FROM THE
NORTHWEST THROUGH TODAY. THE FRONT WILL BECOME DIFFUSE AS IT
MOVES INTO THE AREA. WEAK HIGH PRESSURE WILL BUILD IN FROM THE
WEST ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHORT WAVE MOVING EAST INTO AREA NOW. A LARGE AREA OF SHOWERS IN
THE WEST MOVING EAST. DECIDED TO UP POPS TO 80 PERCENT MOST LOCATIONS
FOR ABOUT 3 HOURS TODAY. THEN 60 PERCENT FOR REST OF THE AFTERNOON.
HIGHS IN THE MIDDLE 80S STILL OK. OTHERWISE...AMPLIFIED UPPER
LEVEL LOW CENTERED WILL DRIVE A COLD FRONT TOWARD SOUTH CAROLINA
LATER THIS AFTERNOON. THE FRONT APPEARS TO STALL IN THE MOUNTAINS
BUT CONVERGENCE ASSOCIATED WITH PRE-FRONTAL TROUGH/MODERATE
INSTABILITY AND DEEP MOISTURE ALONG WITH SHORT WAVE TRIGGERS
SHOULD RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS BY 18Z.
PRECIPITABLE WATER AROUND 2.00 INCHES SUGGEST CONTINUED THREAT OF
HEAVY RAIN. ISOLATED SEVERE THUNDERSTORMS POSSIBLE WITH MARGINALLY
STRONG DEEP LAYER SHEAR...ESPECIALLY NORTHERN MIDLANDS.
TEMPERATURES SHOULD BE SIMILAR TO YESTERDAY. SREF SUPPORTS HIGHER
POPS SO ADJUSTED THEM UP MAINLY DURING THE AFTERNOON AND EARLY
EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
FRONTAL BOUNDARY APPEARS TO MOVE THROUGH CENTRAL SOUTH CAROLINA
EARLY SUNDAY...NOTICEABLE DRIER AIR MASS EXPECTED WITH DEW POINTS
FALLING INTO THE LOWER 60S...POSSIBLY 50S BY MONDAY. WITH MOISTURE
FLUX SHIFTING EAST OF THE AREA AFTER 00Z EXPECT DECREASING CHANCE
SHOWERS...AND CLEARING SKIES. AIR MASS DRYING OUT THROUGH MONDAY
WITH SHALLOW MOISTURE...AND FORECAST SOUNDINGS APPEAR CAPPED AS
SHORT WAVE RIDGE MOVES OVER THE AREA. DRY AND WARMER CONDITIONS
EXPECTED WITH TEMPERATURES NEAR NORMAL.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE GFS SHOWS RIDGING TO THE SOUTH WITH LEE-SIDE TROUGHING IN THE
FORECAST AREA DURING MUCH OF THE EXTENDED PERIOD. THE PATTERN
SUPPORTS MAINLY WIDELY SCATTERED/SCATTERED THUNDERSTORMS EACH
DAY. ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY WHICH
MAY BRING ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. EXPECT TEMPERATURES NEAR CLIMATOLOGY WITH
LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER 90S.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHORT WAVE WILL MOVE EAST THROUGH THE REGION TODAY. IT WILL BE
ACCOMPANIED BY A COLD FRONT WHICH SHOULD MOVE INTO THE AREA EITHER
LATE THIS AFTERNOON OR THIS EVENING. MAINLY VFR CONDITIONS TODAY
AND TONIGHT BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN SHOWERS
AND THUNDERSTORMS. CONDITIONS ARE EXPECTED TO DRY OUT LATE TONIGHT
THROUGH SUNDAY. VFR CONDITIONS CONTINUE TONIGHT AND SUNDAY.
AFTERNOON HEATING PLUS CONVERGENCE AHEAD OF THE SLOW MOVING FRONT
PLUS LIFT UNDER THE RIGHT ENTRANCE REGION OF THE H25 JET WILL
LIKELY RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
DID NOT INCLUDE THUNDERSTORMS IN THE TERMINAL FORECASTS BECAUSE OF
TIMING UNCERTAINTY.
EXTENDED AVIATION OUTLOOK...EXPECT RESTRICTIONS ASSOCIATED WITH
EARLY MORNING FOG PLUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
07/22
Hazardous weather outlook, Aug 11, 3:21 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EDT SAT AUG 11 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
421 AM EDT SAT AUG 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING.
DAMAGING WIND COULD POSSIBLY OCCUR WITH A FEW OF THE THUNDERSTORMS.
HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD TO FLOODING IN
POOR-DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Flash Flood, Columbia
- When
- August 11, 10:00 AM EST to 10:30 AM EST
- Where
- Columbia County, 2.31 mi NNW of Berzelia to 2.57 mi NE of Harlem
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.432, -82.260
LAW ENFORCEMENT reported a flash flood on Harlem-Grovetown Road and off streets near Louisville Road.
Flash Flood, Columbia
- When
- August 11, 10:00 AM EST to 10:30 AM EST
- Where
- Columbia County, 1.5 mi NNE of Grovetown to 1.08 mi NE of Grovetown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -82.190
Law Enforcement reported flash flooding in the area of John Deere Parkway and Horizon South.
Flash Flood, Richmond
- When
- August 11, 10:15 AM EST to 10:45 AM EST
- Where
- Richmond County, 0.9 mi NW of De Bruce to 0.6 mi NNE of De Bruce
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -81.980
Law Enforcement reported flash flooding in the area of Laney Walker Blvd.
Flash Flood, Richmond
- When
- August 11, 10:15 AM EST to 10:45 AM EST
- Where
- Richmond County, 1.34 mi ENE of De Bruce to 0.63 mi ESE of De Bruce
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -81.950
Law Enforcement reported flash flooding in the area of East Hall Streen in Augusta.
Flash Flood, Richmond
- When
- August 11, 10:15 AM EST to 10:45 AM EST
- Where
- Richmond County, 1.86 mi ENE of De Bruce to 1.61 mi ENE of De Bruce
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -81.940
Law Enforcement reported flash flooding along Magnolia Ave. in Augusta.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 11, 2012$1.6 million · 1 event
- Tornado in North Carolina, August 11, 2012$350,000 · EF1 · 1 event
- Flood in Michigan, August 11, 2012$500,000 · 1 event
- Tornado and Flash Flooding in California, August 11 to 12, 2012$230,000 · EF0 · 11 events
- Hail and Damaging Winds in South Dakota, August 11, 2012$70,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in California, August 11 to 13, 2012$58,000 · 61 kt wind · 7 events
- Damaging Winds in Arizona, August 11, 2012$29,000 · 56 kt wind · 4 events
- Damaging Winds in Massachusetts, August 11, 2012$26,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11, 201255 kt wind · 21 events
- Flash Flooding and Damaging Winds in New York, August 11, 201250 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 11, 2012$10,000 · 1 in hail · 10 events
- Flash Flood in Georgia, August 11, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390718, 390719, 390720, 390721, 390722.